Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 22, 2017, 4:00 PM EDT for Halifax County, City of Danville, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2017, 4:00 PM EDT (20:00 UTC)
- Expired
- Apr 22, 2017, 4:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
Counties City of Danville, VA, Halifax County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 4:28 PM EDT | TSTM WND DMG | 2 Sw Clover, VA | A SHED WAS BLOWN DOWN ALONG ROUTE 360 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
792
WWUS81 KRNK 222000
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT SAT APR 22 2017
VAZ044-058-222030-
Halifax-Pittsylvania-
400 PM EDT SAT APR 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PITTSYLVANIA AND SOUTHERN HALIFAX COUNTIES AND THE CITY OF
DANVILLE...
At 400 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ridgeway to Danville. Movement was
east at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Danville...
South Boston...
Halifax...
Clover...
and Blairs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3656 7906 3657 7960 3686 7924 3686 7867
3684 7867
TIME...MOT...LOC 2000Z 263DEG 43KT 3681 7907 3662 7940
$$
DSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 22, 3:39 PM EDT, 21 minutes earlier.
Area forecast discussion, Apr 22, 3:39 PM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 339 PM EDT Sat Apr 22 2017 .SYNOPSIS... A frontal boundary will stall out across our area through Saturday with several waves of low pressure moving along it. Will see a wet pattern with periods of moderate to heavier showers through Monday morning. The front moves southeast by Sunday night into Monday, with high pressure building in Tuesday. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... As of 318 PM EDT Saturday... SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 9 PM EDT THIS EVENING FOR CASWELL, ROCKINGHAM, STOKES, YADKIN, CAMPBELL, CHARLOTTE, CITY OF DANVILLE, CITY of MARTINSVILLE, HALIFAX, HENRY, and PITTSYLVANIA. As 1225 PM EDT Saturday... SPC in the day one convective outlook has placed a small area of slight risk for severe storms along the va/nc border. This is where the environment is undergoing strong diabatic heating with some sunshine. MLCAPE were near 1000 to 2000 J/kg across southeast portions of Forecast area. HRRR still seems to capture storm development for early afternoon quite well. Will make some minor changes in isc grids. As of 1003 AM EDT Saturday... Initial batch of convection associated with shortwave lifting northeast across northwest portion of Forecast area this morning. On a positive note, the heavier rains from yesterday and early this morning had falling south of first round of precipitation and its movement. Refer to latest PNS for rainfall details. For the morning update, adjusted pops and weather with latest radar images and trends, then shaped pops to HRRR for morning into this afternoon which captured the convection the best. The rain will be heavy at times today into tonight, but the timing and location of axis of heavier precipitation is a challenge. Will hold off on any flood headlines until we see how the convection evolves. Any training convection over the same basins could produce pockets of flash flooding. As noted in SWODY1, portions of Forecast area have a marginal potential for severe weather this afternoon. Scattered thunderstorms are expected to develop near the front this afternoon and move eastward across this region into tonight. Surface flow is weak and expected to veer over the warm sector ahead of the front, and this may yield favorable hodographs for supercells. The main threats will be damaging winds and hail. Adjusted temperatures with latest surface obs and trended towards glamp which covered the warmer temperatures in the south. High temperatures will range from near 60 degrees in the north to the upper 70s in the south. More changes later... As of 320 AM EDT Saturday... Forecast still looking wet, but timing of front moving southward into NC has slowed and will have to wait for deep convection and any sfc wave to move east of the piedmont this afternoon to sink the front further south. With this in mind, have upped temperatures a little in the southern 2/3rds of the CWA, despite the fact that we will be mostly cloudy to overcast with occasional showers. With increase in temps, thunderstorm chance start to increase further north. CAMs showing some decent deep convection forming along/near the Blue Ridge by early afternoon thine shifting east to the piedmont by 21z. The Storm Prediction Center has bumped the marginal risk northward to give most of the CWA an isolated svr threat. Severe parameters point toward potential supercell/multicell structures given the frontal boundary and shear in place, though thermodynamics and shear are not that great, cannot rule out isolated wind damage threat, especially southeast toward Danville/Yanceyville. The bigger concern will be heavy rainfall. Fortunately most of the rain yesterday and this morning has not been constant. Heavier amounts did fall over the Mountain Empire into the NC mountains, and this will need to be watched later today. At the moment think enough of a break between this mornings activity which is light, and convection this afternoon to allow the rain to soak into the ground and cause any streams to recede. As convection forms, a flash flood watch may be needed if storms train any, though storm motion looks to be accelerated enough to prevent long duration heavy rainfall. Look for a southward shift in showers this evening, then as next upper trough moves east into West TN while sfc low shifts to east TN a gradual shift northward may take place though all of the CWA should see rain in this time frame. Any thunderstorms will be fading after early evening in the south. With wedge front sinking southward this evening, an uptick in northeast winds will occur, especially in the piedmont/foothills of VA. Lows tonight will be cooler in the mid 40s to lower 50s. Rainfall amounts today/tonight will average around 1 inch, with locally higher amounts likely to 1.5 to 2 inches possible. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... As of 330 AM EDT Saturday... Guidance is in fairly good agreement continuing to advertise widespread significant rainfall through the weekend. A strong wedge of high pressure will remain in place as a slow moving upper closed low digs through the southeast US and drives low pressure through SC and GA Sunday into Monday. This will generate abundant isentropic lift as persistent low level southeasterly flow provides deep moisture transport over the top of the wedge. Multi-day QPF totals will be near 4 inches east of the Blue Ridge, with 2 to 3 inch amounts to the west. If this amount of rainfall occurs it will be sufficient to push area waterways out of their banks, but will hold off on any watches at this time until more exact timing and placement of heavy precipitation presents itself. The slow movement of the low as it spins off the coast will allow for only very slow improvement as precipitation gradually tapers off west to east Monday and Tuesday. Temperatures in the wedge will be a solid 10 to 20 degrees below normal on Sunday. Combined with a stiff northeast breeze and lots of rainfall, it will be feeling most unpleasant. Temperatures will slowly moderate through the first part of next week with readings approaching normal by Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 312 AM EDT Saturday... A long wave upper trough will develop over the western and central United States Wednesday and Thursday. This will steer the remnants of our weekend storm system up the East Coast. Wide spread in the long range guidance solutions after Thursday but overall looks like 500MB pattern is amplifying with troughing in the west and ridging in the east. Models have a cold front stalling through the central United States Wednesday through Friday, with the GFS on the east side of the differing solutions. Given the building southeast ridge at the end of next week WPC preference was closer the the 00Z ECMWF This keeps the Mid Atlantic region dry Wednesday through Friday with above normal temperatures. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... As of 152 PM EDT Saturday... Poor Flying conditions expected during the taf period with showers and thunderstorms with pockets of low clouds and fog. Quickly changing conditions and gusty winds are possible near convection. MVFR conditions with pockets of IFR in convection will prevail this afternoon into tonight, as the cold front drops southeast. Some strong to severe storms may be possible along the Virginia and North Carolina border. The KDAN has the best chance for a stronger storm this afternoon into tonight. Tonight into Sunday morning, keeping showers around with less thunder along with vsbys in the MVFR to IFR range as well as cigs. Winds shift from the southeast to southwest to northeast as cold front sags south behind first area of convection late this afternoon. Beyond midnight expect off and on rain heavy at times, with generally sub-VFR conditions. IFR conditions will become more widespread Sunday into Sunday evening. Low to moderate confidence in ceilings, visibilities and winds during the taf period. Extended Aviation Discussion... No change in the pattern and looking wet with predominant sub- VFR Sunday night into Monday, with finally some improvements from west to east Tuesday. Drier and warmer mid to late next week so mainly VFR after early week. Some moisture may return towards the end of the week. && .HYDROLOGY... As of 330 AM EDT SATURDAY... After 4 to 5 days straight days this week with spotty mainly light rainfall across the area, we are still looking at the possibility of a more significant hydro event this weekend. Despite the semi-wet week, antecedent conditions are fairly dry across the eastern 2/3 of the CWA and generally about normal in the west. Moderate drought is still depicted on the U.S. Drought Monitor across much of the piedmont and Abnormally Dry over most of the Blue Ridge and surrounding area with near normal conditions in the west. This suggests that we can absorb more water than might be typical. 3-hour flash flood guidance from the River Forecast Centers ranges generally from about 1.5 inches in the west up to around 3 to 3.5 inches in the west, reflecting well the drier conditions east of the mountains. A slight risk for convective rainfall exceeding flash flood guidance was issued by WPC earlier for Day 2 and Day 3 (through 12z Monday). Pockets of minor advisory-type flooding cannot be ruled out in convective storms which will be more likely today and Sunday and further south in the CWA where instability may be much higher. Any training convection over the same basins could produce pockets of flash flooding. At this point the river forecast is purely QPF based. Model QPFs have shown some decent run-to-run consistency over the last few cycles providing more confidence that this will fulfill expectations. Current WPC QPF in the day 1-3 period (today through early Monday) period is generally about 2 to 4 inches, with the bulk of it falling Saturday and Sunday and current WFO grids are close to these numbers. The prolonged nature of the rainfall (48 to 72 hours) will lessen the risk of serious river flooding (and flash flooding) as runoff will be more spread out and less efficient. The two best St. Louis University CIPS analogs to this event are April 9-12, 2003 and March 28-30, 2010 both of which featured upper lows over the southeastern U.S. Both events resulted in minor to moderate river flooding on the Dan River but not on the New, James, upper Tennessee or upper Roanoke Rivers. Ensemble river forecasts from the GEFS ensemble are also highlighting the Dan and portions of the Roanoke basins as the most likely to flood, suggesting a greater likelihood for moderate or higher flooding but the NAEFS has been consistently showing lower probabilities. The situation will be monitored closely on future shifts for a possible Flood Watch. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...KK/WP SHORT TERM...MBS LONG TERM...AMS/MBS AVIATION...KK/WP HYDROLOGY...MBS/PC
Hazardous weather outlook, Apr 22, 4:16 AM EDT, 11 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 416 AM EDT Sat Apr 22 2017 NCZ001-002-018-VAZ007-009>018-022-023-WVZ042>044-230830- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt-Mercer- Summers-Monroe- 416 AM EDT Sat Apr 22 2017 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Heavy rain showers and thunderstorms will occur this afternoon and evening. Localized flooding is possible. In addition a few storms could bring isolated wind damage. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A prolonged period of moderate to heavy rain is possible Sunday through Monday. This may lead to minor flooding on streams and rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>034-043>045-058-059-230830- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Henry-Pittsylvania-Campbell-Halifax-Charlotte- 416 AM EDT Sat Apr 22 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Thunderstorms this afternoon may become severe with isolated damaging winds and hail possible. Localized flooding will also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A prolonged period of moderate to heavy rain is possible Sunday through Monday. This may lead to minor flooding on streams and rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-024-035-046-047-WVZ507-508-230830- Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham- Eastern Greenbrier-Western Greenbrier- 416 AM EDT Sat Apr 22 2017 This Hazardous Weather Outlook is for central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Heavy downpours this afternoon and tonight could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A prolonged period of moderate to heavy rain is possible Sunday through Monday. This rain may lead to minor flooding on streams and rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 22, 3:01 PM EDT, 59 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 301 PM EDT SAT APR 22 2017 VAZ033-043-044-221930- Henry-Franklin-Pittsylvania- 301 PM EDT SAT APR 22 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL PITTSYLVANIA...NORTHEASTERN HENRY AND SOUTHEASTERN FRANKLIN COUNTIES... At 301 PM EDT, a strong thunderstorm was located near Leatherwood, moving east at 45 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Chatham... Callands... Snow Creek... Leatherwood... and Swansonville. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3671 7983 3683 7984 3693 7935 3669 7935 TIME...MOT...LOC 1901Z 263DEG 39KT 3678 7976 DS
Special weather statement, Apr 22, 3:15 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
315 PM EDT SAT APR 22 2017
VAZ059-222000-
Charlotte-
315 PM EDT SAT APR 22 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHARLOTTE COUNTY...
At 315 PM EDT, a strong thunderstorm was located near Saxe, moving
east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Keysville...
Drakes Branch...
and Saxe.
LAT...LON 3693 7848 3691 7874 3692 7875 3693 7874
3696 7878 3696 7874 3699 7874 3698 7878
3700 7878 3701 7876 3700 7876 3700 7874
3701 7875 3708 7844
TIME...MOT...LOC 1915Z 255DEG 24KT 3696 7871
DSLocal storm report, Apr 22, 3:23 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG 2 NNE HURT 37.11N 79.27W
04/22/2017 PITTSYLVANIA VA 911 CALL CENTER
ONE TREE DOWN ON STONE MILL ROAD
&&
PWLocal storm report, Apr 22, 3:36 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM TSTM WND DMG 1 NNE HURT 37.10N 79.28W
04/22/2017 PITTSYLVANIA VA 911 CALL CENTER
ONE TREE DOWN ON GRIT ROAD NEXT TO POWER PLANT ENTRANACE
&&
PWSpecial weather statement, Apr 22, 3:53 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
353 PM EDT SAT APR 22 2017
NCZ003>005-222030-
Stokes-Surry-Rockingham-
353 PM EDT SAT APR 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN SURRY...STOKES AND CENTRAL ROCKINGHAM COUNTIES...
At 352 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wentworth to near Pilot Mountain State
Park. Movement was northeast at 35 mph.
Locations impacted include...
Eden...
Wentworth...
Mayodan...
Madison...
and Pilot Mountain.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3627 8068 3627 8072 3648 8034 3653 7951
3651 7951 3634 7979 3627 8054 3629 8054
3627 8060 3629 8063 3628 8063 3626 8065
3626 8068
TIME...MOT...LOC 1952Z 244DEG 29KT 3640 7979 3629 8047
DSSpecial weather statement, Apr 22, 4:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT SAT APR 22 2017
VAZ044-058-222030-
Halifax-Pittsylvania-
400 PM EDT SAT APR 22 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
PITTSYLVANIA AND SOUTHERN HALIFAX COUNTIES AND THE CITY OF
DANVILLE...
At 400 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ridgeway to Danville. Movement was
east at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Danville...
South Boston...
Halifax...
Clover...
and Blairs.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3656 7906 3657 7960 3686 7924 3686 7867
3684 7867
TIME...MOT...LOC 2000Z 263DEG 43KT 3681 7907 3662 7940
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 12:31 PM EDT | Special Weather Statement | RNK | City of Roanoke | 44 min |
| Apr 22, 1:40 PM EDT | Special Weather Statement | RNK | Franklin | 65 min |
| Apr 22, 2:02 PM EDT | Special Weather Statement | RNK | Patrick, City of Martinsville | 58 min |
| Apr 22, 2:20 PM EDT | Special Weather Statement | RNK | Patrick | 25 min |
| Apr 22, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Campbell, Halifax, Pittsylvania, City of Lynchburg | 53 min |
| Apr 22, 2:41 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Apr 22, 2:54 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 23 min |
| Apr 22, 3:01 PM EDT | Special Weather Statement | RNK | Pittsylvania | 29 min |
| Apr 22, 3:09 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania | 51 min |
| Apr 22, 3:15 PM EDT | Special Weather Statement | RNK | Charlotte | 45 min |
| Apr 22, 4:06 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 24 min |
| Apr 22, 4:11 PM EDT | Flood Watch | RNK | Amherst, Appomattox, Bedford, Bland, Botetourt, Campbell and 27 more | 64 hr |
| Apr 22, 12:09 PM EDT | Special Weather Statement | RNK | Alleghany | 36 min |
| Apr 22, 1:35 PM EDT | Special Weather Statement | RNK | Alleghany | 40 min |
| Apr 22, 2:22 PM EDT | Special Weather Statement | RNK | Surry | 23 min |
| Apr 22, 3:53 PM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 37 min |
| Apr 22, 4:40 PM EDT | Special Weather Statement | RNK | Caswell | 20 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.